Utah, 2015Dense Fog in Utah, January 11, 2015
January 11, 2015 · NWS GJT · 1 event in 1 county or zone
Snowfall moistened up the atmosphere and resulted in dense fog formed over portions of southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall moistened up the atmosphere and resulted in dense fog formed over portions of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 11, 6:23 AM MST, 37 minutes earlier.
Area forecast discussion, Jan 11, 6:23 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
623 AM MST SUN JAN 11 2015
.UPDATE...
ISSUED AT 619 AM MST SUN JAN 11 2015
BAND OF MODERATE SNOW CONTINUES MARCHING EAST ACROSS WESTERN
COLORADO THIS MORNING AND HAVE MADE SOME MINOR ADJUSTMENTS TO POPS
FOR THE NEXT FEW HOURS. ALSO ADDED MENTION OF FOG TO MOST OF THE
LOWER VALLEYS THROUGH MIDDAY WITH FRESH SNOW ON THE GROUND AND
HIGH DEW POINTS IN PLACE. PARTIAL CLEARING LATE THIS MORNING WITH
A FEW BREAKS IN THE CLOUD COVER THIS AFTERNOON SHOULD HELP MELT
OFF MUCH OF THE NEW SNOW IN THE LOWER VALLEYS. HERE AT THE AIRPORT
IN GRAND JUNCTION...NEW SNOWFALL AS OF 6 AM WAS SITTING RIGHT
AROUND AN INCH. BACK EDGE OF STRONGER CELLS HAVE PASSED AND
SNOWFALL WILL CONTINUE TO TAPER OFF THROUGH 9 AM.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 338 AM MST SUN JAN 11 2015
WEATHER SYSTEM PASSING THROUGH THE AREA TODAY WILL BRING A FEW
HOURS OF SNOW TO MANY LOCATIONS ACROSS EAST CENTRAL UTAH AND
WESTERN COLORADO THIS MORNING...AND A RAIN/SNOW MIX TO THE LOWER
VALLEYS AS WELL. THE SHORT TERM FORECAST MODELS (RAP/HRRR) ARE
DOING WELL WITH THE PRECIPITATION THIS MORNING...SO HAVE FOLLOWED
THEIR LEAD WITH BRINGING THE AREA OF MOISTURE THROUGH RATHER
QUICKLY. CURRENT IR SATELLITE SUPPORTS THIS EVENT BEING SHORT-
LIVED...WITH THE NORTHERN EDGE ALREADY EAST OF VERNAL AND THE
SOUTHERN EDGE CURRENTLY NEAR ARCHES NP. SNOW WILL CONTINUE ACROSS
THE HIGHER TERRAIN OF WEST-CENTRAL COLORADO FOR MUCH OF TODAY DUE
TO OROGRAPHICS AND PLENTY OF MOISTURE. ANOTHER WEAK DISTURBANCE
CURRENTLY OVER NORTHERN UTAH WILL HELP TO SUPPORT ASCENT NEEDED
FOR ADDITIONAL SCATTERED SHOWERS LATER TODAY ACROSS THE HIGHER
TERRAIN OF NE UTAH AND NW COLORADO.
A PIECE OF ENERGY DROPPING DOWN FROM THE PACIFIC NW WILL MERGE
WITH MOISTURE AND ENERGY FROM THE SOUTHWEST ON MONDAY AND COMBINE
INTO WHAT WILL BE THE NEXT IMPACTFUL WEATHER MAKER AFTER TODAY.
LATEST MODELS HAVE BROUGHT H7 TEMPS DOWN A DEGREE WHICH MEANS THAT
SNOW IS LOOKING MORE LIKELY TO REACH THE VALLEY SFC...ESPECIALLY
DURING THE OVERNIGHT HOURS. DWPTS ARE EXPECTED TO BE RIGHT AROUND
FREEZING AT THE LOWEST VALLEYS ON MONDAY...SO WILL BE DEALING WITH
A SNOW/RAIN MIX POTENTIALLY WITH SNOW BEING THE DOMINANT PRECIP
TYPE. THERE IS STILL SOME DISCREPANCY BTWN MODELS ON HOW FAR THE
TROUGH WILL DROP BUT THE GFS/EC/SREF ARE ALL IN AGREEMENT ON THE
FOUR CORNERS RECEIVING THE BEST PRECIPITATION. KEPT THE WATCHES IN
PLACE FOR NOW AND DID NOT EXPAND DUE TO EXPECTATIONS OF ADVISORY
AMOUNTS IN OTHER AREAS. SEE LONG TERM SECTION FOR MORE DETAILS ON
THIS INCOMING CLOSED LOW SYSTEM.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 338 AM MST SUN JAN 11 2015
ENERGY CLOSING OFF OVER THE GREAT BASIN WILL BE SLIDING SOUTH
TOWARDS THE FOUR CORNERS BY EARLY TUESDAY BEFORE FILLING AND
LIFTING OUT TUESDAY NIGHT.
MOISTURE AND COOLER CONDITIONS WRAP AROUND THE DEVELOPING LOW AND
PROVIDE 18 TO 24 HOURS OF MOIST UPSLOPE FLOW INTO THE SOUTHERN
VALLEYS AND MOUNTAINS. JUST ENOUGH WARM AIR IN PLACE THAT SOME
RAIN WILL BE MIXING IN NEAR THE FOUR CORNERS...ALTHOUGH BULK OF
PRECIP IS EXPECTED TO FALL AS SNOW FROM NEAR CORTEZ EAST TO PAGOSA
SPRINGS. CONFIDENCE CONTINUES TO GROW THAT SIGNIFICANT SNOW WILL
FALL IN THIS REGION...GENERALLY ABOVE 7K. HAVE NUDGED TOTAL
SNOWFALL UP A BIT ACROSS THE FOOTHILLS OF LA PLATA AND ARCHULETA
COUNTIES...WHERE UPWARDS OF A FOOT WILL BE POSSIBLE BY LATE
TUESDAY.
MODELS ARE IN DECENT AGREEMENT WITH THE OVERALL TRACK OF THIS
SYSTEM WITH THE EXCEPTION OF THE NAM...WHICH DRAGS THE LOW A BIT
NORTH OF THE EC...GFS AND SREF AND IS A TAD BIT SLOWER.
HOWEVER...NEW 06Z RUN COMING IN APPEARS TO BE PLAYING CATCH-UP AND
WILL GEAR FORECAST TOWARD A BLENDED SOLUTION FAVORING THE MORE
SOUTHERN TRACK...WHICH FITS WITH CURRENT HIGHLIGHTS. WHILE
CONFIDENCE IS GROWING...THERE'S STILL A FEW QUESTIONS ON THE EXACT
TRACK AND WILL NOT BE UPGRADING THE WATCH THIS MORNING.
AS THE LOW CLOSES OFF BRIEFLY MONDAY NIGHT...MOISTURE WRAPS AROUND
THE NORTHERN PERIPHERY AND BRINGS MORE RAIN AND SNOW TO THE
CENTRAL VALLEYS AND MOUNTAINS WITH SCATTERED SHOWERS ACROSS THE
NORTH. THE SYSTEM FILLS AS IT DROPS SOUTHEAST INTO NEW MEXICO AND
EVENTUALLY WEST TEXAS BY WEDNESDAY MORNING. WEST COAST RIDGING
BUILDS IN WEDNESDAY AFTERNOON AND STAYS IN PLACE THROUGH SATURDAY.
A WEAK WAVE MAY CLIP THE NORTHERN MOUNTAINS THURSDAY NIGHT AND
FRIDAY...ALTHOUGH NO PRECIP IS EXPECTED ATTM. TEMPS WILL RUN NEAR
TO SLIGHTLY ABOVE NORMAL THROUGH SATURDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 338 AM MST SUN JAN 11 2015
WIDESPREAD RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS MUCH OF
WESTERN COLORADO AND EASTERN UTAH THROUGH 19Z TODAY. SHOWERS
DISSIPATE AFTER 19Z AND BECOME MORE FOCUSED ON THE HIGHER
MOUNTAINS. THERE IS A 10 PERCENT CHANCE FOR FREEZING DRIZZLE OR
RAIN AT LOWER VALLEYS SITES INCLUDING KGJT...KMTJ AND KCNY AS
TEMPERATURES HOOVER AROUND THE FREEZING MARK WITH NARROW BAND OF
WARMER AIR ALOFT RESULTING IN SOME MELTING OF SNOW BEFORE
PRECIPITATION IS REACHING THE SURFACE. MOUNTAINS WILL BE
FREQUENTLY OBSCURED THROUGH THIS AFTERNOON...WITH BRIEF
IMPROVEMENT EXPECTED THROUGH EARLY MONDAY MORNING. EXPECT IFR TO
MVFR CIGS THIS MORNING...WITH GRADUAL IMPROVEMENT THROUGH THIS
AFTERNOON. ANOTHER STORM MOVES IN MONDAY AFTERNOON...WITH
CONDITIONS DETERIORATING INTO MONDAY EVENING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON
FOR COZ019-021>023.
WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR COZ004-
013.
UT...NONE.
&&
UPDATE...JDC
SHORT TERM...JAM
LONG TERM...JDC
AVIATION...JDCHazardous weather outlook, Jan 11, 5:22 AM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
522 AM MST SUN JAN 11 2015
COZ001>014-017>023-UTZ022>025-027>029-121300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
522 AM MST SUN JAN 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF RAIN AND SNOW WILL CONTINUE ACROSS MUCH OF EASTERN UTAH
AND WESTERN COLORADO THROUGH EARLY THIS AFTERNOON. THE SHOWERS
WILL END FROM WEST TO EAST BY THIS EVENING...WITH PATCHY FOG
DEVELOPING OVERNIGHT. SNOWFALL ACCUMULATIONS WILL GENERALLY BE
UNDER 2 INCHES ACROSS THE VALLEYS...WITH THE MOUNTAINS PICKING UP
3 TO 6 INCHES. SLIGHTLY GREATER AMOUNTS MAY FALL OVER THE NORTHERN
MOUNTAINS NEAR STEAMBOAT SPRINGS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF RAIN AND SNOW SHOWERS THROUGH TUESDAY WITH
MOUNTAIN AREAS FAVORED. LOCALLY HEAVY SNOW MAY FALL ACROSS THE
SAN JUAN MOUNTAINS AND SOUTHERN FOOTHILLS BETWEEN CORTEZ AND
PAGOSA SPRINGS MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 11, 6:29 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
629 AM MST SUN JAN 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM SNOW 6 SSW COAL BANK PASS 37.62N 107.83W
01/11/2015 M1.0 INCH LA PLATA CO SKI AREA
24 HOUR SNOWFALL AT DURANGO MOUNTAIN
&&
EVENT NUMBER GJT1500040
DCLocal storm report, Jan 11, 6:57 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
657 AM MST SUN JAN 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM SNOW DELTA 38.74N 108.07W
01/11/2015 M1.0 INCH DELTA CO PUBLIC
&&
EVENT NUMBER GJT1500041
JDCLocal storm report, Jan 11, 6:58 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
658 AM MST SUN JAN 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM SNOW MEEKER 40.05N 107.89W
01/11/2015 M3.0 INCH RIO BLANCO CO PUBLIC
&&
EVENT NUMBER GJT1500042
JDCDense Fog, Southeast Utah
- When
- January 11, 7:00 AM MST to 10:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- AWOS
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Dense fog occurred in the Blanding area. Visibilities at the Blanding Municipal Airport were down to a quarter mile at times.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Nevada, January 11, 201543 injured · $500,000 · 1 event
- Dense Fog in California, January 11 to 16, 20154 injured · 21 events
- Winter Weather in Missouri, January 11, 20155 injured · 5 events
- Winter Weather in Virginia, January 11 to 12, 201515 events
- Winter Weather in Pennsylvania, January 11 to 12, 201513 events
- Ice Storm in Indiana, January 11 to 12, 2015$15,000 · 3 events
- Winter Weather in Arkansas, January 11, 20159 events
- Winter Weather in Maryland, January 11 to 12, 20159 events
- Winter Weather in Texas, January 11, 20157 events
- Winter Weather in Arkansas, January 11, 20155 events
- Winter Weather in West Virginia, January 11 to 12, 20155 events
- Heavy Rain in California, January 11, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603336.